Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Reproductive System

Get Email Updates

Reproductive System Guide

Susan Cody HERWriter Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

ask: Do progesterone creams ever make your hot flashes worse?

By SpeedyDD
 
Rate This

I recently started having hot flashes (maybe 6 months ago), and am taking black cohosh, "Change O' Life" pills, and added progesterone cream to my regimen a couple months ago. My hot flashes were getting worse, so I added some soy products to my diet, but magically stopped when I took a break from my progesterone cream. Is that normal?

Add a Comment2 Comments

SpeedyDD

Thanks for your comments. Well, it's been over a week now, and my hot flashes have diminished to almost nothing, and no other side effects noted! I started back using the progesterone cream a few days ago (just a dab, morning & evening) and no problems. I started the soy maybe a few days to a week before the progesterone break. Also wondering if it might just take the other meds awhile to work??? I don't believe I changed anything else substantially. I have been gaining weight, but that's been more of a long term thing (10 pounds over the last year). So, most likely the decrease in symptoms was just a result of the soy products (or some combination), but thought I'd ask.

February 12, 2010 - 12:27pm
Diane Porter

Hi, SpeedyDD,

Welcome! So glad you found us, and thank you for your question. I'm so glad that you have found some relief from your hot flashes, however you did it!

Your experience is different from that of many women, but we're all individuals, and there's nothing more individual than the onset of perimenopause or menopause. It's like almost everything else hormonal -- the balance is a delicate one. Too much or too little estrogen, progesterone or testosterone can affect us in ways we didn't anticipate.

Here's what I'm wondering: Did you add the soy products around the same time you stopped the progesterone? In other words, could it be possible that the soy products took over and did a better job than the progesterone did?

Many women actually get relief from hot flashes from using natural progesterone cream. Were you using just a very small amount?

And you didn't change anything else along the way? Add more exercise, or drink less alcohol, lose/gain weight, etc?

This page has a good discussion of phytoestrogens, estrogen, progesterone and hot flashes that may help you figure out what's going on:

http://www.power-surge.com/educate/whatsinahotflash.htm

February 11, 2010 - 9:02am
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1637 Health

Changed

610 Lives

Saved

457 Lives
3 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

How do you control your PMS?:
View Results